Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 168, NWS Amarillo, TX

June 20, 2012Hansford County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 20, 2012, 9:47 PM CDT for Hansford County, Texas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2012, 9:47 PM CDT (02:47 UTC)
Expired
Jun 20, 2012, 10:30 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Hansford County, TX

The radar

The Amarillo radar (KAMA), 121 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 9:55 PM CDTHAIL 0.8810 N Gruver, TX
Jun 20, 10:01 PM CDTHAIL 1.255 N Gruver, TX
Jun 20, 10:11 PM CDTHAIL 11 Ne Gruver, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WUUS54 KAMA 210247
SVRAMA
TXC195-210330-
/O.NEW.KAMA.SV.W.0168.120621T0247Z-120621T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
947 PM CDT WED JUN 20 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HANSFORD COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1030 PM CDT

* AT 944 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR GRUVER...OR ABOUT 14 MILES NORTHWEST OF SPEARMAN...
  MOVING SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRUVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3617 10122 3616 10151 3643 10150 3646 10128
TIME...MOT...LOC 0247Z 351DEG 21KT 3631 10138

$$

JMG
1 follow-up statement
496 
WWUS54 KAMA 210304
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1004 PM CDT WED JUN 20 2012

TXC195-210330-
/O.CON.KAMA.SV.W.0168.000000T0000Z-120621T0330Z/
HANSFORD TX-
1004 PM CDT WED JUN 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL HANSFORD COUNTY...

AT 1001 PM CDT...A TRAINED WEATHER SPOTTER 5 MILES NORTH OF GRUVER 
REPORTED A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL. 
DAMAGING WINDS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE WITH THIS 
STORM.  THIS STORM WAS LOCATED NEAR GRUVER...OR 10 MILES WEST OF 
SPEARMAN...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS 
OF CENTRAL HANSFORD COUNTY AND THE CITY OF GRUVER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3617 10122 3616 10151 3643 10150 3646 10128
TIME...MOT...LOC 0303Z 351DEG 21KT 3622 10136

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 7:53 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 20, 7:53 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
753 PM CDT WED JUN 20 2012

.UPDATE...
FRONT CONTINUES TO BE NEARLY STATIONARY...EXTENDING ALONG A LINE FROM
TEXLINE...TO JUST SOUTH OF GUYMON...TO MEAD KS. THUNDERSTORMS ARE
JUST BEGINNING TO DEVELOP ALONG THE PORTION OF THE FRONT IN THE
PANHANDLES...AND DO NOT SEEM TO BE PROPAGATING VERY FAR AWAY FROM THE
FRONT AT THIS TIME. STILL EXPECT TO SEE THE FRONT MAKE PROGRESS
SOUTH...ESPECIALLY AFTER SUNSET. HAVE UPDATED THE GRIDS TO REFLECT
THE CURRENT POSITION OF THE FRONT...AND THE EXPECTED EVOLUTION OVERNIGHT.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 619 PM CDT WED JUN 20 2012/

AVIATION...
COLD FRONT EXTENDS FROM THE EASTERN OKLAHOMA PANHANDLE INTO THE
EXTREME NORTHWEST TEXAS PANHANDLE. THE FRONT HAS MADE VERY LITTLE
PROGRESS SOUTHWARD THROUGH THE DAY. PLENTY OF MOISTURE AVAILABLE FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONTAL BOUNDARY...BUT
THUS FAR CONVECTION HAS BEEN SUPPRESSED. AS THE FRONT BEGINS TO MOVE
SOUTH...COULD SEE SOME THUNDERSTORMS DEVELOP AFTER 03Z...BUT
CONFIDENCE IS LOW. AS A RESULT...HAVE REMOVED MENTION OF SHOWERS AND
THUNDERSTORMS FROM ALL TAF SITES AS THIS WILL BE LARGELY DEPENDENT ON
WHETHER CONVECTIVE ACTIVITY GETS GOING THIS EVENING. OTHERWISE...WINDS
WILL BE BACKING TO THE NORTH AND NORTHEAST AS THE FRONTAL BOUNDARY
BEGINS TO PUSH SOUTH.

GARCIA

PREV DISCUSSION... /ISSUED 345 PM CDT WED JUN 20 2012/

DISCUSSION...
AFTERNOON VISIBLE SATELLITE IMAGERY SHOWS A STRONG COLD FRONT OVER
THE OK PANHANDLE AND THE NORTHWEST TX PANHANDLE. THIS FRONT APPEARS
TO HAVE SLOWED DOWN OR EVEN STALLED IN THIS AREA ALTHOUGH IT IS STILL
FORECAST TO PUSH SOUTH OF THE AREA BY THURSDAY MORNING. STRONG
CAPPING HAS HELD OFF ON CI ALONG THIS FRONT DESPITE STRONG DIURNAL
HEATING AND A MOIST AND UNSTABLE AIR MASS IN PLACE. THE CAP WILL
WEAKEN THIS EVENING AND TONIGHT WITH STORMS DEVELOPING ALONG AND
BEHIND THE FRONT. NORTHEAST UPSLOPE FLOW AND A 30 KT LOW-LEVEL JET
SOUTH OF THIS FRONT WILL MAINTAIN DECENT MOISTURE ACROSS THE AREA.
HOWEVER WEAK 0-6 KM WIND SHEAR SHOULD LIMIT THE THREAT OF ORGANIZED
SEVERE WX. DESPITE THIS...A FEW STORMS CAN BECOME SEVERE WHERE
NEARLY 30 DEGREE T/TD SPREADS SUGGEST STRONG WINDS WILL BE THE MAIN
HAZARD.

THE FRONT WILL PUSH SOUTH OF THE AMA FA THURSDAY MORNING WHERE THE
FRONT IS EXPECTED TO STALL. DIURNAL HEATING IMPINGING ON A MOIST AND
UNSTABLE AIR MASS CAN RESULT IN ADDITIONAL STORM DEVELOPMENT
THURSDAY ALTHOUGH EXPECT THE BEST CHANCES FOR STORMS WILL BE ACROSS
THE SOUTHERN TX PANHANDLE...CLOSEST TO WHERE THE FRONTAL BOUNDARY
LIES. UPSLOPE FLOW AND ABUNDANT CLOUD COVER WILL HOLD TEMPS DOWN IN
THE 80S. SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT WITH
PRECIP CHANCES ENDING THURSDAY EVENING.

WELL ADVERTISED UPPER RIDGE WILL BUILD OVER THE CENTRAL AND
SOUTHERN PLAINS FRIDAY AND WILL REMAIN OVER THE AREA INTO THE MIDDLE
OF NEXT WEEK. SUBSIDENCE UNDERNEATH THE RIDGE WILL KEEP PRECIP
CHANCES AT BAY. TEMPS WILL ALSO REBOUND BACK INTO THE 90S AND TO THE
TRIPLE DIGITS. HAVE GONE AND INCREASE HIGHS A LITTLE BIT ABOVE THE
MEX THROUGH THIS PERIOD. MONSOONAL MOISTURE WILL INCREASE AND CAN
RESULT IN A TYPICAL RING OF FIRE WX PATTERN AT THE END OF NEXT WEEK.
THE BEST CHANCES FOR STORMS LOOK TO STAY OVER THE MOUNTAINS IN NM.

CLK

FIRE WEATHER...
A COLD FRONT WILL PUSH SOUTH ACROSS THE TEXAS PANHANDLE TONIGHT.
UPSLOPE EAST TO SOUTHEAST WINDS BEHIND THE FRONT WILL MAINTAIN DECENT
BOUNDARY LAYER MOISTURE ACROSS THE REGION. WITH A MOIST AND
UNSTABLE AIR MASS IN PLACE...SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP TONIGHT. THE FRONT WILL STALL NEAR THE SOUTHERN TX
PANHANDLE THURSDAY AND CAN PROVIDE A FOCUS FOR ADDITIONAL STORM
DEVELOPMENT THROUGH THURSDAY EVENING. AN EXPANSIVE UPPER RIDGE WILL
BUILD OVER THE CENTRAL AND SOUTHERN PLAINS FRIDAY AND IS EXPECTED
TO REMAIN IN THIS GENERAL LOCATION THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK. HOT AND DRY WX CAN BE EXPECTED DUE TO THE POSITION OF
THIS RIDGE WHICH WILL RESULT IN AFTERNOON RELATIVE HUMIDITIES
FALLING TO AROUND 15 PERCENT...ESPECIALLY IN THE WESTERN SECTIONS.
HOWEVER WEAKER 20 FOOT WINDS SHOULD PRECLUDE ELEVATED OR CRITICAL
FIRE WEATHER CONDITIONS.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

01/16
Hazardous weather outlook, Jun 20, 3:05 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT WED JUN 20 2012

OKZ001>003-TXZ001>020-211100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
305 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY HAZARDS. HEAVY RAINFALL MAY ALSO ACCOMPANY
SOME OF THESE STORMS WHICH CAN CAUSE LOCALIZED FLOODING.

IN ADDITION...BREEZY SOUTHERLY WINDS WILL REQUIRE BOATERS TO
EXERCISE CAUTION ON AREA LAKES TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOST OF THE TEXAS AND
OKLAHOMA PANHANDLES THURSDAY AND THURSDAY EVENING. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...HOWEVER SOME OF THE STORMS MAY BE STRONG WHERE
SMALL HAIL AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES.

CLK

In the hours before

Special weather statement, Jun 20, 7:58 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT WED JUN 20 2012

OKZ002-003-210200-
TEXAS OK-BEAVER OK-
758 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR BEAVER AND TEXAS
COUNTIES.

AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
16 MILES NORTH OF BEAVER TO 15 MILES EAST OF GUYMON...MOVING
SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JMG
Local storm report, Jun 20, 8:36 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             HARDESTY                36.61N 101.19W
06/20/2012  E0.88 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200578

SFJ
Special weather statement, Jun 20, 8:52 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
852 PM CDT WED JUN 20 2012

OKZ002-003-TXZ003>005-210245-
TEXAS OK-BEAVER OK-HANSFORD TX-LIPSCOMB TX-OCHILTREE TX-
852 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR OCHILTREE...
LIPSCOMB...HANSFORD...BEAVER AND TEXAS COUNTIES.

AT 848 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
14 MILES NORTHEAST OF BEAVER TO 20 MILES EAST OF GUYMON...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JMG
Special weather statement, Jun 20, 9:41 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
941 PM CDT WED JUN 20 2012

OKZ002-003-TXZ002>004-210330-
TEXAS OK-BEAVER OK-HANSFORD TX-OCHILTREE TX-SHERMAN TX-
941 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1030 PM CDT FOR SHERMAN...
OCHILTREE...HANSFORD...BEAVER AND TEXAS COUNTIES.

AT 935 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
16 MILES NORTHEAST OF PERRYTON TO 8 MILES NORTH OF SPEARMAN TO 16
MILES WEST OF SPEARMAN...MOVING SOUTH SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

SPEARMAN...GRUVER AND PERRYTON ARE IN THE PATH OF THESE STORMS.
CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND
POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JMG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:32 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham88 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.